Wyoming, 2024

High Wind in Wyoming, September 18, 2024

September 18, 2024 · NWS RIW · 1 event in 1 county or zone

High wind occurred briefly behind a cold front at the Johnson County airport near Buffalo. A maximum wind gust of 62 mph was recorded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind occurred briefly behind a cold front at the Johnson County airport near Buffalo. A maximum wind gust of 62 mph was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 18, 9:55 PM MST, 19 minutes earlier. Its key messages:

  • Windy this afternoon, with lighter winds returning for Thursday.
  • Light rain and mountain snow continues this afternoon, decreasing this evening and overnight.
  • Thursday is dry, with slightly warmer temperatures.
  • The next weather system comes this weekend. Most of its impacts remain outside the area, but cooler temperatures and isolated rain is possible.
Area forecast discussion, Sep 18, 9:55 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1055 PM MDT Wed Sep 18 2024

.KEY MESSAGES...

- Windy this afternoon, with lighter winds returning for Thursday.

- Light rain and mountain snow continues this afternoon,
  decreasing this evening and overnight.

- Thursday is dry, with slightly warmer temperatures.

- The next weather system comes this weekend. Most of its
  impacts remain outside the area, but cooler temperatures and
  isolated rain is possible.

&&

.DISCUSSION...
Issued at 1226 PM MDT Wed Sep 18 2024

Current satellite shows an occluding low pressure system, centered
over eastern Montana. Its influence today keeps cool temperatures
and gusty winds. The main impacts from it decrease starting mid-
afternoon through the overnight hours.

A tight pressure gradient keeps strong west to southwest winds this
afternoon. Gusts ranging from 20 to 70 mph continue across the area.
Recent model trends show that these winds should begin to decrease
after 3pm MDT this afternoon. Winds should be less than 20 mph by
midnight, with the exception of the higher elevations, which
continue to gust through Thursday morning. Wrap around moisture
keeps precipitation falling across northwest and northern Wyoming as
well. This should remain light. Snow levels are mostly above 10000
feet, but some areas are as low as 9000 feet. Precipitation
decreases through the afternoon, with some lingering showers lasting
until Thursday morning. All precipitation should be done by sunrise
Thursday. High temperatures remain on the cool side today, with 50s
to 60s west of the Divide, and 60s to low 70s east.

As the low exits the area, Thursday is much calmer with the winds.
Most areas are 10 mph or less. The Wind Corridor gets afternoon
gusts to around 20 mph. Otherwise, no precipitation is expected,
with high temperatures peaking a little warmer than today. Friday,
temperatures are a little higher. Some moisture could bring very
isolated (20%) showers to northwest and north Wyoming.

An upper-level low tracks into the Four Corner area Saturday. Most
of its influence should remain south and southeast of the area
through the weekend. That being said, temperatures decrease, with
highs returning to below seasonal values. No widespread
precipitation is expected given the current model tracks, but some
isolated (15% to 30%) showers could occur. These would be favored
for southeastern locations of the area.

Past this weekend, ensemble models are bringing in a ridge by the
middle of next week. This would favor warmer and drier conditions to
end the month.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1055 PM MDT Wed Sep 18 2024

VFR conditions are expected to prevail at terminals through the
period as the previous system departs. KJAC should begin to see
ceilings rise 06-08Z. Clouds will decrease at all terminals through
Thursday morning. Otherwise, wind will be relatively light through
the period outside of gusts to 20 knots at KCPR Thursday afternoon.
No precipitation is expected in the area.

Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wittmann
AVIATION...Myers
Hazardous weather outlook, Sep 18, 11:01 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1201 PM MDT Wed Sep 18 2024

WYZ001>020-022>030-191300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1201 PM MDT Wed Sep 18 2024

...High Wind Warning Continues for Portions of Central Wyoming and
the Cody Foothills Until 4 PM MDT...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Gusty westerly wind of 25 to 35 mph with gusts up to around 65 mph
continues through much of this afternoon for portions of central
Wyoming and the Cody Foothills.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 18, 6:39 PM MST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
739 PM MDT Wed Sep 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Non-Tstm Wnd Gst 3 SSE Casper            42.79N 106.31W
09/18/2024  M82 MPH          Natrona            WY   Mesonet

            Mesonet station PC377 Scenic Dr.

1156 AM     Non-Tstm Wnd Gst 2 SSE Casper            42.81N 106.31W
09/18/2024  M70 MPH          Natrona            WY   Mesonet

            Mesonet station WY47 Casper 2.1 SW (WYDOT).

1226 PM     Non-Tstm Wnd Gst 4 SE Evansville         42.84N 106.20W
09/18/2024  M70 MPH          Natrona            WY   Mesonet

            Mesonet station WY61 I25 - Hat Six.

0447 PM     Non-Tstm Wnd Gst 14 WSW Buffalo          44.31N 106.98W
09/18/2024  M70 MPH          Johnson            WY   Mesonet

            Mesonet station SPKW4 Buffalo 18 NW.

1142 AM     Non-Tstm Wnd Gst 2 SSE Casper            42.81N 106.31W
09/18/2024  M68 MPH          Natrona            WY   Mesonet

            Mesonet station WY47 Casper 2.1 SW (WYDOT).

1102 AM     Non-Tstm Wnd Gst 14 N Bar Nunn           43.12N 106.34W
09/18/2024  M61 MPH          Natrona            WY   Mesonet

            Mesonet station KTMH Bar Nunn 13.6 N
            (WYDOT).

1242 PM     Non-Tstm Wnd Gst 2 NE Mills              42.87N 106.34W
09/18/2024  M60 MPH          Natrona            WY   Mesonet

            Mesonet station WY50 Mills 2 NE (WYDOT).

0256 PM     Non-Tstm Wnd Gst 6 W Alcova              42.56N 106.85W
09/18/2024  M60 MPH          Natrona            WY   Mesonet

            Mesonet station KPAT Alcova 7 W (WYDOT).

0405 PM     Non-Tstm Wnd Gst 3 ESE Cody              44.50N 109.00W
09/18/2024  M60 MPH          Park               WY   Mesonet

            Mesonet station FW7681 Cody.

1030 AM     Non-Tstm Wnd Gst 11 SE Wapiti            44.37N 109.25W
09/18/2024  M59 MPH          Park               WY   Mesonet

            Mesonet station PC462 Irma Lake.

0140 PM     Non-Tstm Wnd Gst 11 SE Wapiti            44.37N 109.25W
09/18/2024  M59 MPH          Park               WY   Mesonet

            Mesonet station PC462 Irma Lake.

1142 AM     Non-Tstm Wnd Gst 6 W Alcova              42.56N 106.85W
09/18/2024  M58 MPH          Natrona            WY   Mesonet

            Mesonet station KPAT Alcova 7 W (WYDOT).

1250 PM     Non-Tstm Wnd Gst 13 SE Evansville        42.72N 106.11W
09/18/2024  M58 MPH          Natrona            WY   Mesonet

            Mesonet station PC459 Muddy Creek.

1042 AM     Non-Tstm Wnd Gst 8 E Sunlight Basin      44.74N 109.38W
09/18/2024  M57 MPH          Park               WY   Mesonet

            Mesonet station KCHJ Sunlight Basin 8 E
            (WYDOT).

1130 AM     Non-Tstm Wnd Gst 5 S Mills               42.77N 106.39W
09/18/2024  M57 MPH          Natrona            WY   Mesonet

            Mesonet station PC387 Coates Rd.

0740 AM     Non-Tstm Wnd Gst 11 SE Wapiti            44.37N 109.25W
09/18/2024  M56 MPH          Park               WY   Mesonet

            Mesonet station PC462 Irma Lake.

0850 AM     Non-Tstm Wnd Gst 5 S Mills               42.77N 106.39W
09/18/2024  M56 MPH          Natrona            WY   Mesonet

            Mesonet station PC387 Coates Rd.

1130 AM     Non-Tstm Wnd Gst 5 WSW Cody              44.50N 109.15W
09/18/2024  M56 MPH          Park               WY   Mesonet

            Mesonet station PC261 Cedar Mountain.

0110 PM     Non-Tstm Wnd Gst 7 S Casper              42.74N 106.31W
09/18/2024  M56 MPH          Natrona            WY   Mesonet

            Mesonet station PC391 Stag Run.

0316 PM     Non-Tstm Wnd Gst 9 ENE Mayoworth         43.90N 106.64W
09/18/2024  M56 MPH          Johnson            WY   Mesonet

            Mesonet station KIDV Kaycee 12 N (WYDOT).

0930 AM     Non-Tstm Wnd Gst 7 S Casper              42.74N 106.31W
09/18/2024  M55 MPH          Natrona            WY   Mesonet

            Mesonet station PC391 Stag Run.

1106 AM     Non-Tstm Wnd Gst 6 W Alcova              42.56N 106.85W
09/18/2024  M55 MPH          Natrona            WY   Mesonet

            Mesonet station KPAT Alcova 7 W (WYDOT).

1230 PM     Non-Tstm Wnd Gst 7 S Casper              42.74N 106.35W
09/18/2024  M55 MPH          Natrona            WY   Mesonet

            Mesonet station PC390 Whitcomb Road.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
September 18, 10:14 PM MST
Where
Northeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217163.